Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/20123

Title: Partial and average copulas and association measures
Authors: Veraverbeke, Noël
Gijbels, Irène
Omelka, Marek
Issue Date: 2015
Citation: Electronic journal of statistics, 9 (2), p. 2420-2474
Abstract: For a pair (Y1, Y2) of random variables there exist several measures of association that characterize the dependence between Y1 and Y2 by means of one single value. Classical examples are Pearson’s correlation coefficient, Kendall’s tau and Spearman’s rho. For the situation where next to the pair (Y1, Y2) there is also a third variable X present, so-called partial association measures, such as a partial Pearson’s correlation coefficient and a partial Kendall’s tau, have been proposed in the 1940’s. Following criticism on e.g. partial Kendall’s tau, better alternatives to these original partial association measures appeared in the literature: the conditional association measures, e.g. conditional Kendall’s tau, and conditional Spearman’s rho. Both, unconditional and conditional association measures can be expressed in terms of copulas. Even in case the dependence structure between Y1 and Y2 is influenced by a third variable X, we still want to be able to summarize the level of dependence by one single number. In this paper we discuss two different ways to do so, leading to two relatively new concepts: the (new concept of) partial Kendall’s tau, and the average Kendall’s tau. We provide a unifying framework for the diversity of concepts: global (or unconditional) association measures, conditional association measures, and partial and average association measures. The main contribution is that we discuss estimation of the newly-defined concepts: the partial and average copulas and association measures, and establish theoretical results for the estimators. The various concepts of association measures are illustrated on a real data example.
Notes: Gijbels, I (reprint author), Katholieke Univ Leuven, Dept Math, Leuven, Belgium. Irene.Gijbels@wis.kuleuven.be; omelka@karlin.mff.cuni.cz; noel.veraverbeke@uhasselt.be
URI: http://hdl.handle.net/1942/20123
DOI: 10.1214/15-EJS1077
ISI #: 000366270900032
ISSN: 1935-7524
Category: A1
Type: Journal Contribution
Validation: ecoom, 2017
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
published version721.09 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.